Vaccine reactions in horses
There are many risks to vaccinating or over-vaccinating your horse. To start, the body does not naturally purge heavy metals like mercury and aluminum – thus they continue to accumulate over a horse’s lifetime. Once these heavy metals accrue to relatively low levels, serious illness can occur, including:
- neurologic disorder
- kidney failure
- digestive distress
A lifetime of unwarranted vaccinations could, despite the best intentions, degrade health by increasing a horse’s toxic metal load.
Aside from the accumulation of toxic metals and other harmful agents, vaccination can produce a range of adverse reactions. These side effects include relatively superficial issues, like swelling, soreness, stiffness, and lethargy. However, on rare occasions, they can be as dangerous as anaphylaxis, deep muscle infections and laminitis. Anaphylaxis is a severe, allergic reaction that can be life threatening. Immediately following vaccination, the horse may become weak, tremble or collapse in shock. Without attentive care and the timely administration of epinephrine, the reaction can prove fatal.
Another serious side effect linked to vaccination involves the onset of acute laminitis. A 2003 study conducted by researchers from Texas A&M University suggests a link between routine vaccination and acute episodes in horses with chronic laminitis. According to the study, chronically laminitic horses have a heightened sensitivity to vaccines compared to healthy horses due to changes in their immune systems. The exact relation behind vaccine-triggered laminitis remains unclear. Horses with Cushing’s Syndrome or insulin resistance, however, appear to be at higher risk.
To learn more about equine vaccination protocol, we invite you to visit our Health Library.